Author Affiliations: Department of Dermatology, University of Pittsburgh, Pittsburgh, Pennsylvania.
Telaprevir, a hepatitis C virus (HCV) protease inhibitor recently approved by the US Food and Drug Administration, has been reported to cause a nonspecific skin eruption in telaprevir treatment groups at rates ranging from 41% to 61%.1,2
A 55-year-old man of European descent with HCV genotype I (HCV RNA, 16 IU/mL; low, <5 IU/mL) presented with a 12-week history of generalized, salmon-red erythema with coarse desquamation and islands of sparing on the trunk, extremities, head, neck, and soles that began 6 weeks after starting telaprevir therapy (1650 mg orally every 8 hours) (Vertex Pharmaceuticals) in combination with ribavirin (1200 mg/d orally) (Hoffman-LaRoche) and pegylated interferon alfa-2a (180 μg/wk subcutaneously) (Hoffman-LaRoche) (Figure 1). His mucosa and palms were uninvolved with no evidence of lymphadenopathy. He noted malaise, chills, pruritus, and skin dysesthesias. He denied fever, cough, shortness of breath, and gastrointestinal symptoms. Serum tests revealed eosinophilia (eosinophil differential proportion, 19%; cell count, 500/μL), thrombocytopenia (platelet count, 66 × 103/μL), anemia (hemoglobin level, 11.3 g/dL), and acute renal failure (creatinine concentration, 1.8 mg/dL; baseline, 1.14 mg/dL). (To convert eosinophils to number of cells × 109/L, multiply by 0.001; to convert platelets to number × 109/L, multiply by 1.0; to convert hemoglobin to grams per liter, multiply by 10.0; and to convert creatinine to micromoles per liter, multiply by 88.4.) There was no evidence of transaminitis.
Stalling SS, Vu JR, English JC. Telaprevir-Induced Pityriasis Rubra Pilaris–like Drug Eruption. Arch Dermatol. 2012;148(10):1215–1217. doi:10.1001/archdermatol.2012.2039
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: